Alert archive / Washington / Red Flag Warnings in 2024

Red Flag Warning 12, NWS Spokane, WA

August 4, 202410 counties in Washington

NWS Spokane, WA issued this red flag warning at Aug 4, 2024, 7:44 PM PDT for 10 counties in Washington. It took effect at Aug 5, 2024, 3:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2024, 7:44 PM PDT (02:44 UTC)
In effect from
Aug 5, 2024, 3:00 AM PDT
Expired
Aug 5, 2024, 1:59 PM PDT
In force
11 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Columbia County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 56 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS86 KOTX 050244
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
744 PM PDT Sun Aug 4 2024

WAZ701-707>709-051900-
/O.NEW.KOTX.FW.W.0012.240805T1000Z-240806T0000Z/
Foothills of Northeast Washington (Zone 701)-
Western Columbia Basin (Zone 707)-Eastern Columbia Basin -
Palouse - Spokane Area (Zone 708)-Lower Palouse -
Snake River (Zone 709)-
744 PM PDT Sun Aug 4 2024

...RED FLAG WARNING IN EFFECT FROM 3 AM TO 5 PM PDT MONDAY FOR
THUNDERSTORMS FOR THE COLUMBIA BASIN INTO NORTHEAST WASHINGTON
FOOTHILLS, SPOKANE AREA, AND PORTIONS OF SOUTHEAST WASHINGTON...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms, which is in effect from 3 AM to 5 PM
PDT Monday.

* Affected Area: Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 707 Western Columbia 
  Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin 
   -Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Thunderstorms: Scattered thunderstorms containing only brief
  rain.

* Outflow Winds: Gusty outflow winds are possible near any
  thunderstorms. 

* Impacts: Abundant lightning combined with dry fuels may lead to
  several new fire starts on Monday. The fast movement of storms 
  will limit rain amounts, leading to the potential for new fire 
  starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
846 
WWUS86 KOTX 051859
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1159 AM PDT Mon Aug 5 2024


WAZ701-707>709-060000-
/O.CON.KOTX.FW.W.0012.000000T0000Z-240806T0000Z/
Foothills of Northeast Washington (Zone 701)-
Western Columbia Basin (Zone 707)-Eastern Columbia Basin -
Palouse - Spokane Area (Zone 708)-Lower Palouse -
Snake River (Zone 709)-
1159 AM PDT Mon Aug 5 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR THUNDERSTORMS ACROSS THE COLUMBIA BASIN INTO 
NORTHEAST WASHINGTON FOOTHILLS, SPOKANE AREA, AND PORTIONS OF 
SOUTHEAST WASHINGTON...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms, which is in effect until 5 PM PDT 
today.

* Affected Area: Fire Weather Zone 701 Foothills of Northeast
  Washington, Fire Weather Zone 707 Western Columbia Basin, Fire 
  Weather Zone 708 Eastern Columbia Basin 
   -Palouse -Spokane Area, and Fire Weather Zone 709 Lower Palouse 
    -Snake River.

* Thunderstorms: Isolated to scattered thunderstorms containing 
  only brief rain.

* Outflow Winds: Gusty outflow winds are possible near any
  thunderstorms. 

* Impacts: Abundant lightning combined with dry fuels may lead to
  several new fire starts today. The fast movement of storms will
  limit rain amounts, leading to the potential for new fire 
  starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

$$
543 
WWUS86 KOTX 052059
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
159 PM PDT Mon Aug 5 2024


WAZ709-061330-
/O.CAN.KOTX.FW.W.0012.000000T0000Z-240806T0000Z/
/O.NEW.KOTX.FW.W.0013.240806T0900Z-240806T2000Z/
Lower Palouse - Snake River (Zone 709)-
159 PM PDT Mon Aug 5 2024

...RED FLAG WARNING IN EFFECT FROM 2 AM TO 1 PM PDT TUESDAY FOR
THUNDERSTORMS FOR FIRE WEATHER ZONE 709... 

The National Weather Service in Spokane has issued a Red Flag 
Warning, which is in effect from 2 AM to 1 PM PDT Tuesday. The Red
Flag Warning that was out for the same area through 5 PM today 
has been cancelled.


* Affected Area: Fire Weather Zone 709 Lower Palouse-Snake River.
  

* Thunderstorms: Scattered thunderstorms containing only brief 
  rain.

* Outflow Winds: Gusty outflow winds are possible near any 
  thunderstorms.

* Impacts: Abundant lightning combined with dry fuels may lead to
  several new fire starts Tuesday. The fast movement of storms 
  will limit rain amounts, leading to the potential for new fire 
  starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly.

&&

$$

WAZ701-707-708-052200-
/O.CAN.KOTX.FW.W.0012.000000T0000Z-240806T0000Z/
Foothills of Northeast Washington (Zone 701)-
Western Columbia Basin (Zone 707)-Eastern Columbia Basin -
 Palouse - Spokane Area (Zone 708)-
159 PM PDT Mon Aug 5 2024

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR FIRE 
WEATHER ZONES 701, 707, AND 708...

The National Weather Service in Spokane has cancelled the Red
Flag Warning. 

The scattered thunderstorm potential has decreased across the 
region. Therefore the red flag warning has been cancelled. There 
is a 20 percent chance of thunderstorms through this evening, 
mainly right along the Idaho border. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 4, 3:31 PM PDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 3:31 PM PDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
331 PM PDT Sun Aug 4 2024

.SYNOPSIS...
Anticipate temperatures in the 80s and 90s throughout the forecast
period and a risk of thunderstorms each afternoon and evening
along with locally breezy winds and areas of smoke.

&&

.DISCUSSION...

Today and tomorrow: The cloud deck from this morning’s rain has
moved into Idaho. Temperatures have quickly rebounded +10 degrees
in a matter of 90 minutes for places like Ritzville and Moses
Lake. Temperatures today will peak in the 70s in the far northern
Idaho Panhandle to the mid 90s in central Washington. The Pasayten
wilderness carries a 15% chance of thunderstorms this afternoon,
but satellite indicates the deepest cumulus clouds are confined to
Canada at this time.

Tomorrow has an interesting look as high-resolution models are in
fairly good agreement with weak showers capable of isolated
lightning strikes in the eastern third of Washington and north
Idaho in the morning. This round of morning convection will
dictate how the afternoon plays out. My current thinking is that
the morning elevated showers will stabilize the atmosphere enough
in much of eastern Washington to avoid severe potential later in
the day. The OR blue mountains will likely avoid this round of
showers and will destabilize rather quickly in the late morning
into the early afternoon. The big question is how far north the
convection will make it? Models indicate the best potential for
stronger thunderstorms for the Camas Prairie and Shoshone County.
Despite the thunderstorm cores appearing to be wet in the models,
wind profiles suggest fast moving thunderstorms, contributing to
an elevated lightning risk. High storm bases and steep low-level
lapse rates will help support damaging gusts with the strongest
storms (DCAPEs around 1200-1700 J/kg).

Tuesday through Sunday: A mid-level low is on track to move in
from the Pacific Tuesday morning, bringing returning chances for
showers and thunderstorms. Several disturbances will ripple
through the Inland Northwest in the days following, keeping
showers and thunderstorms in the forecast for much of the
workweek. Regional wildfires may bring hazy skies and degraded air
quality. The long stretch of above normal temperatures combined
with the potential for thunderstorms (some of which are expected
to contain little to no precipitation) will continue to bring
elevated fire weather concerns. /Butler

&&

.AVIATION...
00Z TAFS: A narrow band of moisture is expected to return to
eastern Washington and north Idaho around 12-18z tomorrow.
Confidence is not high enough to put RA or TS in the taf with this
round of morning convection. There will be additional development
between 18-00z tomorrow in southeastern Washington and the
southern Idaho Panhandle but confidence is also too low for this
round as well. Several active wildfires across the region will
continue to produce hazy skies, with visibility restrictions below
6 miles possible.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence in
continued VFR conditions except areas near wildfires. Low confidence
in a shower or thunderstorm hitting an airfield between 12-00z
Monday.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  96  64  93  60  91 /   0  20   0   0   0   0
Coeur d'Alene  59  94  61  91  58  87 /   0  20  10  10  10  10
Pullman        60  94  59  88  55  87 /   0  20  10   0   0   0
Lewiston       71 104  71  98  65  96 /   0  20  10   0   0   0
Colville       50  94  51  91  50  88 /  10  20  10  10  10  10
Sandpoint      56  88  57  87  55  83 /  10  20  10  10  10  20
Kellogg        63  92  66  86  61  84 /   0  20  10  10  10  10
Moses Lake     60  98  59  95  62  94 /   0  10   0   0   0   0
Wenatchee      68  97  67  94  68  94 /   0  10   0   0   0   0
Omak           64 101  65  96  64  95 /  10  10   0  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from noon to 8 PM PDT Monday for Lewiston Area.

WA...Heat Advisory from noon to 8 PM PDT Monday for Lower Garfield
     and Asotin Counties.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:46 AM PDTSpecial Weather StatementOTXAsotin29 min
Aug 5, 8:17 AM PDTSpecial Weather StatementOTXAsotin28 min
Aug 5, 9:23 AM PDTSpecial Weather StatementOTXSpokane37 min
Aug 5, 1:59 PM PDTRed Flag WarningOTXAsotin, Columbia, Garfield30 hr

Nearby

Red Flag Warnings in Washington, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.